Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 249, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 28, 2009, 3:29 PM EDT for Monroe County, Tennessee; Cherokee County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2009, 3:29 PM EDT (19:29 UTC)
- Expired
- Jun 28, 2009, 4:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Monroe County, TN
The radar
The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:34 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2396 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:38 PM EDT, 51 minutes earlier.
Area forecast discussion, Jun 28, 2:38 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 238 PM EDT SUN JUN 28 2009 .SHORT TERM (TONIGHT AND MONDAY)...SEVERE TSTM WATCH NUMBER 530 IN EFFECT FOR MAINLY E TN AREAS SOUTH OF I-40...WITH COVERAGE HOLDING AROUND 20 TO 30 PERCENT IN THE WATCH. ALSO SEEING SPOTTY TSRA POP ACROSS THE NRN PLATEAU OUT OF THE WATCH AREA. MOST ACTIVITY SEEMS TO BE FOR THE MOST PART DEVELOPING ON THE PRE-FRONTAL TROUGH. VERY UNSTABLE AREAWIDE WITH BETTER SHEAR THAN YESTERDAY...BUT OTHER PARAMETERS SUGGEST COVERAGE MAY BE LESS FURTHER NORTH ACROSS EXTREME NE TN AND SWRN VA. FORECAST GRIDS ADJUSTED FOR THIS TREND IN THE AFTERNOON PACKAGE...WHICH SHOULD BE ISSUED SHORTLY. OTHERWISE...CARRIED PREVIOUS THINKING FOR 50 PERCENT OR LESS COVERAGE OF TSRA IN THE SHORT TERM...DECREASING FROM THE W-NW THIS EVENING. 12Z MOS MINS MUCH COOLER THAN PREVIOUS MIN TEMP GRID ...WITH A SLIGHT LOWERING TOWARD A MOS BLEND PREFERRED OVER THE COOLEST MOS NUMBERS. SUNNY AND CONTINUED WARM...ABOVE CLIMO...ON MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE DIFFERING WITH RESPECT TO UPPER LEVEL LOW THAT IS PROGGED TO ONLY SLOWLY SHIFT EASTWARD WITH TIME THROUGH THE EASTERN GREAT LAKES REGION THROUGH THE WEEK. THE MAIN QUESTION WILL BE HOW MUCH INFLUENCE UPPER LOW WILL HAVE ON THE SOUTHERN APPALACHIAN REGION. RIDGING IS EXPECTED TO SET UP ACROSS THE TENNESSEE VALLEY BY FRIDAY ON BACK SIDE OF UPPER LOW IN ADVANCE OF NEXT SURFACE COLD FRONT. WILL CONTINUE WITH SLIGHT CHANCE AFTERNOON POPS...AS AM UNCERTAIN AS MODELS ARE INCONSISTENT WITH NORTHWEST FLOW UPPER LEVEL ENERGY AND TERRAIN EFFECTS MAY LEAD TO SLIGHT CHANCE OF SHRA/TSRA THROUGH AFTERNOON FORECAST PERIODS. FOR TEMPS...GENERALLY DID NOT DEVIATE SIGNIFICANTLY FROM MAV/MEX GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 91 63 89 63 / 30 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 87 61 84 60 / 30 10 10 10 10 OAK RIDGE, TN 64 88 61 85 60 / 30 10 10 10 10 TRI CITIES AIRPORT, TN 61 84 56 79 57 / 30 10 10 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/TT
Hazardous weather outlook, Jun 28, 5:00 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUN 28 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) SUN JUN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING... PRODUCING DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Special weather statement, Jun 28, 2:51 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 251 PM EDT SUN JUN 28 2009 TNZ012>014-036-037-281945- ANDERSON-CAMPBELL-CLAIBORNE-SCOTT-UNION- 251 PM EDT SUN JUN 28 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING PARTS OF ANDERSON... CAMPBELL...CLAIBORNE...SCOTT AND UNION COUNTIES OF TENNESSEE... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF MIDDLESBORO TO 11 MILES SOUTH OF HUNTSVILLE...MOVING EAST AT 15 MPH. PEA SIZE HAIL...AND WINDS GUSTING UP TO AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Special weather statement, Jun 28, 2:55 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT SUN JUN 28 2009 TNZ085-282000- MCMINN- 255 PM EDT SUN JUN 28 2009 ...A STRONG THUNDERSTORM WAS AFFECTING MCMINN COUNTY... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS GUSTING UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR CENTRAL TENNESSEE. TG
Local storm report, Jun 28, 3:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 NW GREENBACK 35.66N 84.19W
06/28/2009 E0.75 INCH LOUDON TN LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED ON COUNTY ROUTE 95 BY 911
DISPATCH.
0238 PM TSTM WND DMG 3 W LENOIR CITY 35.80N 84.32W
06/28/2009 LOUDON TN LAW ENFORCEMENT
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS. REPORTED BY
911 DISPATCH.
&&
TROUTMANThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 57 min |
| Jun 28, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Union | 52 min |
| Jun 28, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 34 min |
| Jun 28, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 46 min |
| Jun 28, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 47 min |
| Jun 28, 5:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 52 min |
| Jun 28, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 42 min |
| Jun 28, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 48 min |
| Jun 28, 5:06 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.